Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 71, NWS Hastings, NE

August 7, 2008Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this flash flood warning at Aug 7, 2008, 7:41 AM CDT for Osborne County, Rooks County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2008, 7:41 AM CDT (12:41 UTC)
Expired
Aug 7, 2008, 1:45 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:36 AM CDTFLASH FLOODCodell, KSPARADISE CREEK OUT OF ITS BANKS. OVERFLOWING SIX INCH RAIN GAGE INDICATES THAT OVER SIX INCHES OF RAIN HAVE FALLEN OVERNIGHT AND THIS MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 071244
FFWGID
KSC141-163-071845-
/O.NEW.KGID.FF.W.0071.080807T1241Z-080807T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
741 AM CDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  SOUTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 145 PM CDT THURSDAY

* AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. SOME LOCATIONS 
  HAVE RECEIVED OVER 5 INCHES OF RAIN OVERNIGHT AND COULD RECEIVE 
  AN ADDITIONAL ONE TO TWO INCHES OF RAIN THROUGH 10 AM THIS MORNING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZURICH...
  PLAINVILLE AND PALCO AND ALONG PARADISE CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3916 9961 3929 9960 3927 9862 3925 9850
      3913 9848 3912 9960

$$

HEINLEIN
2 follow-up statements
000 
WGUS73 KGID 071616
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1107 AM CDT THU AUG 7 2008

KSC141-163-071845-
/O.CON.KGID.FF.W.0071.000000T0000Z-080807T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOKS KS-OSBORNE KS-
1107 AM CDT THU AUG 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
SOUTHERN OSBORNE AND SOUTHERN ROOKS COUNTIES...

AT 1105 AM CDT...DOPPLER RADAR INDICATED STORM RAINFALL TOTALS OF 3 TO 8 
INCHES FOR MOST AREAS IN THE WARNING DURING THE OVERNIGHT AND MORNING HOURS. 
CODELL RECEIVED OVER 6 INCHES OF RAIN OVERNIGHT AND THIS MORNING...CAUSING 
PARADISE CREEK TO FLOOD ITS BANKS. RUNOFF FROM THE RECENT RAIN IS STILL 
POSSIBLE ALONG WITH ADDITIONAL RAINFALL OF UP TO HALF AN INCH TODAY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CODELL...ZURICH...
PLAINVILLE AND PALCO...AND ALONG PARADISE CREEK. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3916 9961 3929 9960 3927 9862 3925 9850
      3913 9848 3912 9960

$$

HEINLEIN
000 
WGUS73 KGID 071838
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
138 PM CDT THU AUG 7 2008

KSC141-163-071848-
/O.EXP.KGID.FF.W.0071.000000T0000Z-080807T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOKS KS-OSBORNE KS-
138 PM CDT THU AUG 7 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM CDT FOR SOUTHERN
OSBORNE AND SOUTHERN ROOKS COUNTIES...

RUNOFF FROM THE HEAVY RAINFALL HAS ENDED...AND NO ADDITIONAL FLOODING
IS EXPECTED AT THIS TIME.

LAT...LON 3916 9961 3929 9960 3927 9862 3925 9850
      3913 9848 3912 9960

$$

HEINLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 6:22 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 7, 6:22 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
622 AM CDT THU AUG 7 2008

.AVIATION...THE MAIN PROBLEM FROM THE 12Z TAF WILL BE FOG. LIGHT
FOG CONTINUES TO BE REPORTED AT KGRI AS OF 11Z. WILL CARRY 5SM FOR
THE PREVAILING CATEGORY...WITH A BRIEF TEMPO GROUP FOR 2SM. THINK
THAT AROUND 14Z...MUCH OF THE FOG SHOULD BE GONE. ONCE THE FOG
LIFTS...THINK THAT THE REMAINDER OF THE PERIOD SHOULD GENERALLY BE
VFR...THOUGH THE POSSIBLITY OF A LITTLE PATCHY FOG LATE IN THE
TAF PERIOD IS SOMETHING TO WATCH.

&&

.PREV DISCUSSION... /ISSUED 347 AM CDT THU AUG 7 2008/

DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES OF THUNDERSTORMS.

THUNDERSTORMS HAVE DEVELOPED ACROSS THE FAR SOUTHWEST PART OF THE
FORECAST AREA EARLY THIS MORNING IN THE VICINITY OF A NEARLY
STATIONARY FRONT. THESE THUNDERSTORMS ARE MOVING VERY SLOWLY AND
PRODUCING HEAVY RAINFALL. EXPECT THAT THEY WILL GRADUALLY MOVE TO
THE SOUTH THIS MORNING AS THE UPPER WAVE MOVES OUT OF THE AREA AND A
SURFACE HIGH PRESSURE SYSTEM BUILDS INTO THE AREA FROM THE NORTH.
CLOUD COVER WILL GRADUALLY DIMINISH THROUGH THE DAY AS THE SURFACE
HIGH BUILDS INTO THE AREA.

THE SURFACE HIGH PRESSURE SYSTEM REMAINS ACROSS THE AREA THROUGH
TONIGHT BEFORE MOVING OFF TO THE EAST ON FRIDAY. TO THE WEST WINDS
TURN TO THE SOUTH AND INCREASE AS THE HIGH MOVES EAST. THIS BRINGS A
RETURN OF MOISTURE TO THE AREA. THERE IS A CHANCE FOR SOME
THUNDERSTORMS ACROSS THE SOUTHWEST FRIDAY NIGHT AS A WEAK UPPER WAVE
MOVES INTO THE AREA. MODELS HAVE SOME DIFFERENCES IN HOW MUCH OF THE
AREA IS EXPECTED TO HAVE PRECIPITATION FRIDAY NIGHT AND SATURDAY.
DUE TO THE UNCERTAINTIES HAVE MADE FEW CHANGES TO THE PREVIOUS
FORECAST...JUST TWEAKING TOWARD THE LATEST FORECAST TRENDS.

TEMPERATURES SHOULD REMAIN IN THE MID TO UPPER 80S DURING THE DAY
AND IN THE LOWER 60S AT NIGHT INTO THE WEEKEND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 7, 5:08 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
508 AM CDT THU AUG 7 2008

KSZ005>007-017>019-NEZ072-073-082>087-081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-PHELPS-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
508 AM CDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS...ALONG AND SOUTH OF A LINE FROM
ELWOOD TO HEBRON.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS MORNING. SOME OF THESE
THUNDERSTORMS MAY HAVE HEAVY RAINFALL OF 1 TO 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODIC THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA FRIDAY
NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-074>077-081200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-
508 AM CDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA...ALONG AND NORTH OF A LINE FROM LEXINGTON TO GENEVA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODIC THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA SATURDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Aug 7, 7:31 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
731 AM CDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     HEAVY RAIN       16 S OSBORNE            39.21N 98.70W
08/07/2008  M3.10 INCH       OSBORNE            KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:32 AM CDTAreal Flood AdvisoryGIDOsborne, Rooks4 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.